Hail, Stark
- When
- May 12, 3:04 PM MST to 3:08 PM MST
- Where
- Stark County, 3.15 mi WNW of Taylor
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -102.480
In the mid afternoon of Tuesday, May 12th, Severe Thunderstorm Watch 289 was issued in anticipation of severe thunderstorms developing along a surface cold front as it progressed across the Dakotas. In addition, strong diabatic heating and cold air advection aloft produced steep mid-level lapse rates and little CIN (Convective Inhibition) which resulted in destabilization of the atmosphere by…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the mid afternoon of Tuesday, May 12th, Severe Thunderstorm Watch 289 was issued in anticipation of severe thunderstorms developing along a surface cold front as it progressed across the Dakotas. In addition, strong diabatic heating and cold air advection aloft produced steep mid-level lapse rates and little CIN (Convective Inhibition) which resulted in destabilization of the atmosphere by the late afternoon. Multiple severe thunderstorm warnings were issued. Two reports of large hail and three reports of severe thunderstorm wind gusts were received during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 12, 1:11 PM MST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 311 PM CDT TUE MAY 12 2009 .SHORT TERM... SURFACE TROUGH EXTENDS FROM LOW IN NORTH CENTRAL SASKATCHEWAN SOUTH AND EAST TO NEAR GLENDIVE...CURVING BACK TO SOUTH CENTRAL MONTANA. CONVECTION CONTINUES TO FIRE IN WARM SECTOR AHEAD OF TROUGH WHILE MORE CONVECTION IS GROWING ALONG AND AHEAD OF THE TROUGH. CONCERNS TODAY INCLUDE CHANCE SEVERE THUNDERSTORMS TONIGHT AND WIND SPEEDS TOMORROW....ESPECIALLY SOUTHWEST. MODELS IN FAIR AGREEMENT AND USED MODEL BLEND FOR GRIDS. TONIGHT FAIR AMOUNT OF CAPE WITH LITTLE CAPPING. STARTING TO SEE INCREASE IN CONVECTION ALONG FRONT. TROUGH FORECAST TO CENTRAL DAKOTAS BY 03Z AND ALONG FORECAST AREA EASTERN BORDER BY 06Z. WILL KEEP LIKELY POPS FOR MOST OF FORECAST AREA TONIGHT. FRONT PUSHES THROUGH OVERNIGHT WITH HIGH PRESSURE BUILDING OVER NORTHERN PLAINS. STRONG PRESSURE GRADIENT DEVELOPS WITH 50KT 85H WINDS OVER SOUTHWEST NORTH DAKOTA. WILL ISSUE HIGH WIND WATCH FOR SOUTHWEST COUNTIES AND MOST OF FORECAST AREA WILL LIKELY NEED ADVISORIES. .LONG TERM... ON SATURDAY THE LONG TERM MODELS ARE DEPICTING NORTHWEST FLOW ALOFT WITH A TROUGH OVER THE GREAT LAKES AND A RIDGE OVER THE CANADIAN ROCKIES. BY SUNDAY A SHORTWAVE IN THE NORTHWEST FLOW ALOFT MOVES OUT OF WESTERN CANADA AND ACROSS THE NORTHERN PLAINS. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS ON SUNDAY. ON MONDAY A STRONGER SYSTEM MOVES THROUGH THE WESTERLIES AND THE UPPER LEVEL WESTERLIES DEVELOP A LARGE SCALE TROUGH OVER CANADA/NORTH CENTRAL US. SHOWERS AND THUNDERSTORMS ON MONDAY AHEAD OF THIS VIGOROUS SYSTEM...FOLLOWED BY A STRONG COLD FRONTAL PASSAGE ON TUESDAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. IN TERMS OF TEMPERATURES...EXPECT HIGHS MAINLY IN THE 60S WITH LOWS 35 TO 45 SATURDAY THROUGH MONDAY. COOLER SUNDAY WITH HIGHS IN THE 50S. && .AVIATION... A WEAK LOW PRESSURE TROUGH EXTENDED FROM A STRONG LOW IN SOUTHERN SASKATCHEWAN THROUGH THE WESTERN DAKOTAS AND TO ANOTHER LOW IN WYOMING. A STRONG LOW LEVEL JET AHEAD OF THESE LOWS WITH STRONG SOUTHERLY WINDS UP THE EASTERN DAKOTAS WAS ASSOCIATED WITH SCATTERED THUNDERSTORM ACTIVITY THIS MORNING AND AFTERNOON OVER CENTRAL AND EASTERN NORTH DAKOTA. SCATTERED THUNDERSTORMS TO CONTINUE DEVELOPING MAINLY EAST OF BISMARCK AND NEAR KJMS THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH THE LOW LEVEL JET. FARTHER WEST...A SERIES OF UPPER LEVEL DISTURBANCES BEHIND/ALONG THE LOWS/TROUGHS WILL HELP SET OFF NUMEROUS THUNDERSTORMS LATER THIS AFTERNOON AND CONTINUE THROUGHOUT THE NIGHT TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL...WINDS TO 50KTS OR MORE...AND HEAVY RAIN AND FREQUENT LIGHTNING. THESE STRONGER STORMS WILL LIKELY AFFECT WESTERN TAF SITES KISN AND KDIK AFTER 21Z...AFFECT KMOT AND KBIS AROUND 00Z...AND KJMS AROUND 02-05Z. && && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR NDZ031>033-040>045. && HW/JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 523 AM CDT TUE MAY 12 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 523 AM CDT TUE MAY 12 2009 /423 AM MDT TUE MAY 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF A POTENT COLD FRONT. THE THUNDERSTORMS WILL BECOME WIDESPREAD THIS EVENING INTO TONIGHT. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WOULD BE OVER OUR SOUTHWEST...SOUTH CENTRAL...AND SOUTHEASTERN ZONES. PLEASE CHECK BACK REGULARLY FOR UPDATES TO THE FORECAST TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WIND ADVISORY WILL LIKELY BE NEEDED OVER WESTERN AND CENTRAL NORTH DAKOTA WEDNESDAY AS STRONG WEST TO NORTHWEST WINDS SUSTAINED BETWEEN 25 AND 35 MPH AND GUSTS TO 45 AND 50 MPH DOMINATE. COLDER AIR WILL ARRIVE WITH ADDITIONAL RAIN SHOWERS THROUGH THE DAY. THE RAIN SHOWERS WILL MIX WITH SNOW SHOWERS OVER NORTH CENTRAL AND NORTHWEST NORTH DAKOTA WEDNESDAY MORNING BUT NO SIGNIFICANT ACCUMULATION IS EXPECTED. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER SERVICE WITH ANY REPORTS OF SEVERE WEATHER TODAY INTO TONIGHT. DAMAGING WINDS AND HAIL WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. KS
The Bismarck radar (KBIS), 132 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm wind gusts resulted in some structural damage to a farmstead along with isolated power outages in the area. Corral walls were blown down, windows were blown out, and some tree branches and shingles were reported on the ground.
Thunderstorm winds resulted in minor damage to vinyl siding and moved a steel trailer approximately 90 feet.
Thunderstorm wind gusts resulted in a grain bin blowing over on a farmstead east of Goodrich.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163762, 163763, 163765, 163766, 163764.